Mikie Unvailable MDs and Toxic Shock Potential

Discussion in 'Fibromyalgia Main Forum' started by Slayadragon, Nov 27, 2006.

  1. Slayadragon

    Slayadragon New Member

    I was looking at your post "IMPORTANT PLEASE READ" and noted that you state that it's important that you don't stop taking meds before you talk to your doctor.

    After reading about all these FFC experiences though, I'm not sure that advice should apply in every case.

    Is there a way to re-word it so that people in situations like Jolie's (or mine) will feel okay about discontinuing drugs that they've just started taking and that seem to be making them sick _until_ they can talk to their doctors?

    The instructions that I get from my pharmacy for most medications say to discontinue the drug if problems occur and contact the doctor as soon as possible.

    Thus, giving similar advice here would seem not to be inappropriate (if indeed we are to give advice at all).

    What do you think?
    [This Message was Edited on 11/28/2006]
  2. Mikie

    Mikie Moderator

    One has a severe reaction to a new med, one should stop taking it but I still think one should call the doc or, at least, the pharmacist. You are right in that when we first try something, if it makes us sick, we shouldn't keep on taking it and getting sicker, but our docs need to know that.

    It can get a little tricky with things which can make us feel worse before we feel better. Unfortunately, most docs do not tell their patients what to expect. There is a difference between a bad reaction to a med and the usual immune response and Herxing. If Herxing is too severe, that can be dangerous too and the treatment can be slowed down. Still, I mention to people that they call the doc to discuss this.

    What has happened here in the past is that people have told other people to stop taking the meds which they have been on for a while. This can be very dangerous with some meds which require a weaning-off period. I suggest people talk things over with their docs to err on the side of safety and not be giving medical advice. I'm not qualified to do that but I'm happy to discuss what I've learned through research and my own experiences.

    You make a good point. I think common sense should dictate what we do.

    Love, Mikie
  3. Slayadragon

    Slayadragon New Member

    I think it's good to call the doctor before discontinuing too, but it seems that some of these FFC doctors are unavailable to take these calls.

    Some of us (I can't remember who) have talked about how herxing too hard can bring people into toxic shock. I'm afraid that if people follow your advice and can't get in touch with their doctors (especially over a long weekend....which can extend to four or more days considering that FFC doctors are unavailable on Fridays, weekends and holidays), they may end up in this state.

    I am aware that should this happen, the fault would not be ours since your suggestion is standard medical protocol. Regardless, if there is even a small chance that we could prevent any of our members (or anyone) from suffering toxic shock, I think it is extremely important that we do so.

    I suggest that the wording be altered to state that people should not go off established drugs without talking to their doctors. It also should suggest that every effort be made to contact the doctor before discontinuing any drug.

    However, it seems that an addendum adding that if the doctor cannot be reached and the drug is non-essential and (especially) new, and if symptoms become severe, discontinuing the drug may be appropriate.

    If we start to get the sense that this is no longer a problem (e.g. that doctors prescribing such drugs become available or give their patients appropriate information upfront about what to do if they experience a severe reaction), the addendum could be eliminated, of course.

    I certainly can add such an addendum by posting in your thread, of course. However, I fear that people who are really sick might not be capable of reading that far.

    Thanks for thinking about how to handle this issue.....[This Message was Edited on 11/28/2006]
  4. mezombie

    mezombie Member

    Lisapetrison, I understand your dilemma.

    I do think it's a good idea to try to talk to a health care professional before going off a drug, if at all possible. This could mean calling your local pharmacy and speaking to a pharmacist in such cases. Some hospitals and health organizations also have 24 hour phone service staffed by nurses.

    They won't know as much as your doctor, but a little input can't hurt. Then, it's up to you.

    Mikie, maybe you can include something like that in your post?
  5. Slayadragon

    Slayadragon New Member

    The problem with the strategy in mezombie's post is that with things like the antivirals, about 99% of professionals have no knowledge of using them to treat CFS (or even much about CFS in general) and thus won't understand the overblown reactions that people with this disease can have to them.

    They thus may have no idea what sort of advice to give. If per chance _they_ give the advice that the patient should "keep taking the drug until they get in touch with the doctor" because they don't know what to do themselves, this suggestion may not solve the concrete problem that we have at hand.

    I agree with the "consult first" strategy hypothetically. I just think it could be deadly if taken too seriously in the wrong circumstances.

    Hopefully other people who have had this sort of problem (or observed it amonsgt others) will weigh in on this topic.

    Thanks!
  6. Mikie

    Mikie Moderator

    The toxic-shock-like Herxing has been extremely rare. Herxing can make one feel as though one is dying, but it is seldom life threatening.

    Now, with these docs using ABX, AV's and a whole slew of other meds, reactions may be quite severe. As I've said, this level of treatment is relatively new and we don't know the level of risk yet. The FFC docs should make themselves available, especially in the beginning of treatment, or, at least, have a nurse available to talk with patients.

    I manage my own AV's, ABX, and TF's myself, with my doc's approval. I have never heard where it causes problems when one stops these meds or slows them down due to too much of an immune response or Herxing. In fact, later on, pulsing these meds makes them even more effective. Still, I think one should at least make an attempt to contact the doc, the hotline nurse, or the pharmacist.

    Please feel welcome to add whatever y'all want to in order to try to make this make sense. My concern is always for the safety of our members. As I said, it boils down to common sense but when we are new at something, we often don't have experience to fall back on.

    The members here are wonderful at being supportive and offering their own experiences and research. The problem lies in situations I've seen where new people come here, don't fill out their profiles, and start giving out medical advice. Most of us know that anyone can pretend to be knowledgeable and some of these people appear to be. Still, we don't know them and to take advice from an unknown source is dangerous. I've seen some people hanging on these self-proclaimed "experts'" every word and it scares me. That is why I always suggest people keep their docs in the loop.

    Love, Mikie
  7. Mikie

    Mikie Moderator

    Love, Mikie